Flash Flood, Greene
- When
- July 29, 6:30 AM CST to 9:30 AM CST
- Where
- Greene County, Springfield
- Property damage
- $200,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.258, -93.342 (the zone’s center; the record gives no point)
Two to four inches of rain fell over portions of southwest Springfield in one hour. Due to local terrain affects and excessive runoff, 10 to 15 houses had their basements flooded which caused over 200,000 dollars in damage.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Two to four inches of rain fell over portions of southwest Springfield in one hour. Due to local terrain affects and excessive runoff, 10 to 15 houses had their basements flooded which caused over 200,000 dollars in damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 29, 1:05 AM CST, 5 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 205 AM CDT SUN JUL 29 2001 FORECAST CONCERNS: PRECIP CHANCES THROUGH PERIOD...AND HEAT INDICES MON THROUGH WED. AREA OF SHOWERS AND STORMS FINALLY MOVING OUT OF OUR CWA EARLY THIS SUNDAY MORNING. THIS TREND SHOULD CONTINUE THROUGH SUNDAY MORNING...AS DRIER AIR WORKS INTO THE REGION. HOWEVER...RESIDUAL LOW-LEVEL MOISTURE OVER THE SOUTHEASTERN 1/2 OF OUR CWA AND BASICALLY UNCHANGED 700MB TEMPERATURES...WILL LEAD ME TO KEEP A SMALL POP IN THOSE AREAS FOR THE AFTERNOON HOURS. OTHERWISE...SKIES SHOULD BE PARTLY CLOUDY ACROSS THE AREA. SUNDAY NIGHT THROUGH WEDNESDAY LOOKS MAINLY DRY...AS AN UPPER RIDGE BUILDS OVER THE REGION. THERE WILL BE ONLY A SLIGHT CHANCE FOR SHOWERS/STORMS NEAR THE MISSOURI-ARKANSAS BORDER...DUE TO GRADUALLY COOLING 700MB TEMPERATURES. HEAT INDICES MAY APPROACH THE 100-105 DEGREE RANGE AREAWIDE MON/TUE/WED...AS LOW-LEVEL MOISTURE REMAINS IN PLACE...AND SUNSHINE BECOMES MORE ABUNDANT. TEMPS TO BE IN THE LOWER TO MIDDLE 90S AREAWIDE...NEAR GUIDANCE VALUES. AS ANOTHER SHORTWAVE TOPS THE RIDGE IN THE MIDWEST THURSDAY... ANOTHER COOL FRONT WILL SAG SOUTHWARD THROUGH MISSOURI...HELPED SOUTHWARD BY DIURNAL MCS DEVELOPMENT NEAR THE MO/IA BORDER REGION. THIS SPELLS POSSIBLY ANOTHER STRETCH OF WET WEATHER FOR CENTRAL AND SOUTHERN MISSOURI THURSDAY NIGHT THROUGH EARLY SATURDAY. FCSTID = 13/DC PRELIMINARY FORECAST NUMBERS (FOR COORDINATION PURPOSES ONLY) SGF 90 71 92 72/ 20 10 10 0 JLN 92 72 95 72/ 10 10 10 0 UNO 88 72 92 72/ 30 10 10 0 VIH 89 71 92 70/ 10 10 10 0 .SGF...NONE.
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 600 AM CDT SUN JUL 29 2001 ...SCATTERED THUNDERSTORMS TODAY WITH HEAVY RAINFALL AND LOCALIZED FLOODING... SCATTERED MORNING SHOWERS AND THUNDERSTORMS ARE EXPECTED...MAINLY EAST OF HIGHWAY 65...AND SOUTH OF HIGHWAY 54. LOCALIZED HEAVY RAINFALL AND FLOODING ARE EXPECTED WITH THESE STORMS. THUNDERSTORMS MAY REDEVELOP THIS AFTERNOON...MAINLY SOUTH OF INTERSTATE 44. ONCE AGAIN...LOCALIZED HEAVY RAINFALL AND FLOODING ARE EXPECTED WITH THE STRONGER STORMS. THE THREAT OF FLASH FLOODING EXISTS BECAUSE OF RECENT HEAVY RAINS OVER MUCH OF THE AREA. REMEMBER NEVER TO DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. .EXTENDED OUTLOOK... HOT AND HUMID CONDITIONS ARE EXPECTED MONDAY THROUGH WEDNESDAYg... WITH AFTERNOON HEAT INDEX VALUES OF 100 TO 105 DEGREES. THERE IS ANOTHER CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH SATURDAY MORNING...AS A COOL FRONT SAGS SOUTHWARD ACROSS MISSOURI. DC/SSL
The Springfield radar (KSGF), 6 km away, was scanning. The volume nearest the first event began at 12:30 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258388.